Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Harmonic maps $\mathbf{M^3 \rightarrow S^1}$ and 2-cycles, realizing the Thurston norm


Author: Gabriel Katz
Journal: Trans. Amer. Math. Soc. 357 (2005), 1177-1224
MSC (2000): Primary 57M15, 57R45
DOI: https://doi.org/10.1090/S0002-9947-04-03577-9
Published electronically: October 5, 2004
MathSciNet review: 2110437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M^3$ be an oriented 3-manifold. We investigate when one of the fibers or a combination of fiber components, $F_{best}$, of a harmonic map $f: M^3 \rightarrow S^1$ with Morse-type singularities delivers the Thurston norm $\chi_-([F_{best}])$ of its homology class $[F_{best}] \in H_2(M^3; \mathbb{Z} )$.

In particular, for a map $f$ with connected fibers and any well-positioned oriented surface $\Sigma \subset M$ in the homology class of a fiber, we show that the Thurston number $\chi_-(\Sigma)$ satisfies an inequality

\begin{displaymath}\chi_-(\Sigma) \geq \chi_-(F_{best}) - \rho^\circ(\Sigma, f)\cdot Var_{\chi_-}(f).\end{displaymath}

Here the variation $Var_{\chi_-}(f)$ is can be expressed in terms of the $\chi_-$-invariants of the fiber components, and the twist $\rho^\circ(\Sigma, f)$ measures the complexity of the intersection of $\Sigma$ with a particular set $F_R$ of ``bad" fiber components. This complexity is tightly linked with the optimal ``$\tilde f$-height" of $\Sigma$, being lifted to the $f$-induced cyclic cover $\tilde M^3 \rightarrow M^3$.

Based on these invariants, for any Morse map $f$, we introduce the notion of its twist $\rho_{\chi_-}(f)$. We prove that, for a harmonic $f$, $\chi_-([F_{best}]) = \, \chi_-(F_{best})$ if and only if $\rho_{\chi_-}(f) = 0$.


References [Enhancements On Off] (What's this?)

  • [C] Calabi, E., An Intrinsic Characterization of Harmonic 1-Forms, in Global Analysis, Papers in Honor of K. Kodaira, D.C. Spencer and S. Ianga, Eds., (1969), pp. 101-117. MR 40:6585
  • [Cr] Crowell R. H., Genus of alternating link types, Annals of Math., 69 (1959), pp. 258-275. MR 20:6103b
  • [FKL] Farber, M., Katz, G., and Levine J., Morse Theory of Harmonic Forms, Topology, vol. 37, No. 3 (1998), pp. 469-483. MR 99i:58026
  • [FHS] Freedman, M., Hass, H., Scott, P., Least Area Incompressible Surfaces in 3-Manifolds, Inventiones Mathematicae, No. 71 (1983), pp. 609-642. MR 85e:57012
  • [G] Gabai, D., Foliations and the Topology of 3-Manifolds, J. Differential Geometry, No. 18 (1983), pp. 445-503. MR 86a:57009
  • [H] Hass, J., Surfaces Minimizing Area in Their Homology Class and Group Actions on 3-Manifolds, Math. Zeitschrift, Vol. 199, (1988), pp. 501-509.MR 90d:57017
  • [HS] Hass, J., Scott, P., The Existence of Least Area Surfaces in 3-Manifolds, Trans. of AMS, vol. 310, No. 1, (1988), pp. 87-114. MR 90c:53022
  • [Ho] Honda, K., A Note on Morse Theory of Harmonic 1-Forms, Topology No 38 (1) (1999), pp. 223-233. MR 99h:58030
  • [K] Katz, G., Harmonic Forms and Near-minimal Singular Foliations, Comment. Math. Helvetici 77 (2002), 39-77. MR 2003b:57042
  • [Mc] McMullen, C. T., The Alexander polynomial of a 3-manifold and the Thurston norm on cohomology, Ann. Sci. École Norm. Sup. (4) 35 (2002), 153-171. MR 2003d:57044
  • [MY] Meeks, W.H., Yau, S.T., The Existence of Embedded Minimal Surfaces and the Problem of Uniqueness, Math. Z., No 179 (1982), pp. 151-168.MR 83j:53060
  • [M] Milnor, J., Lectures on the $h$-cobordism Theorem, Princeton University Press, 1965. MR 32:8352
  • [M1] Milnor, J., Singular points of complex hypersurfaces, Princeton University Press, 1968. MR 39:969
  • [Mur] Murasugi K., On the genus of the alternating knot, I, II, J. Math. Soc. Japan 10 (1958), pp. 94-105, 235-248. MR 20:6103a
  • [Su] Sullivan, D., A Cohomological Characterization of Foliations Consisting of Minimal Surfaces, Comment. Math. Helvetici, No.54 (1979), pp. 218-223. MR 80m:57022
  • [T] Thurston, W.P., A Norm for the Homology of 3-Manifolds, Memoirs of AMS, Vol. 59, No. 339 (1986), pp.100-130. MR 88h:57014
  • [W] Wall, C.T.C., Surgery on Compact Manifolds, Academic Press, London & New York, 1970. MR 55:4217

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M15, 57R45

Retrieve articles in all journals with MSC (2000): 57M15, 57R45


Additional Information

Gabriel Katz
Affiliation: Department of Mathematics, Bennington College, Bennington, Vermont 05201-6001
Address at time of publication: Department of Mathematics, Brandeis University, Waltham, Massachusetts 02454
Email: gabrielkatz@rcn.com, gkatz@bennington.edu

DOI: https://doi.org/10.1090/S0002-9947-04-03577-9
Received by editor(s): May 15, 2002
Received by editor(s) in revised form: October 10, 2003
Published electronically: October 5, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society